What are the ASH guidelines on discontinuing heparin and starting a non-heparin anticoagulant in patients with heparin-induced thrombocytopenia?

Updated: Sep 10, 2021
  • Author: Sancar Eke, MD, FASN; Chief Editor: Srikanth Nagalla, MD, MS, FACP  more...
  • Print
Answer

Treatment of heparin-induced thrombocytopenia involves discontinuing heparin and starting a non-heparin anticoagulant. American Society of Hematology guidelines suggest that some agents may be preferred in certain circumstances, as follows [58] :

  • Patients with critical illness, increased bleeding risk, or increased potential need for an urgent procedure - Argatroban or bivalirudin (because of their shorter duration of effect)
  • Clinically stable patients - Fondaparinux or a direct oral anticoagulant (DOAC) (because of their ease of administration, lack of need for lab monitoring, and feasibility of outpatient use) 
  • Life-threatening or limb-threatening thrombosis - Argatroban, bivalirudin, danaparoid, or fondaparinux
  • Moderate or severe hepatic dysfunction (Child-Pugh Class B and C) - Avoid argatroban or use a reduced dose; avoid DOACs

The choice of non-heparin anticoagulant may also be influenced by drug factors (eg, availability, cost, route of administration), patient factors (eg, kidney function, liver function), and clinician experience. [48, 58]  For example, in patients with HIT who have thrombosis and renal insufficiency, American College of Chest Physicians (ACCP) guidelines suggest using argatroban; in those with normal renal function, the ACCP suggests using argatroban, lepirudin, or danaparoid. [48]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!